California, 2016

Flooding and Coastal Flood in California, December 14 to 16, 2016

December 14 to 16, 2016 · NWS EKA · 14 events in 5 counties and zones

A strong atmospheric river brought widespread rainfall to Northwest California in mid December. Flooding and landslides resulted in significant damage along the coast.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13 million
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EKA wrote it up.

A strong atmospheric river brought widespread rainfall to Northwest California in mid December. Flooding and landslides resulted in significant damage along the coast. Three counties declared a local state of emergency with several million dollars in damage reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before the first event at Dec 14, 4:28 AM PST, 4 hours 32 minutes earlier.

Area forecast discussion, Dec 14, 4:28 AM PST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
428 AM PST Wed Dec 14 2016

.SYNOPSIS...Several episodes of moderate to heavy rain are
expected today through Thursday as a storm system progresses east
across the region. The storm system then moves southeast of the
area by Friday, with showers and cooler temperatures spreading
south in its wake. Cool showery weather will continue through the
weekend, followed by mainly dry conditions on Monday.

&&

.SHORT TERM (Today through Thursday Night)...A warm front is
currently lifting north along the Redwood Coast as a weak surface
low approaches from the southwest. A large shield of moderate to
heavy rain is spreading inland ahead of the low. This rain will
continue through midday, possibly weakening during the afternoon,
only to intensify once again as a cold front moves onshore
tonight. Before the front moves inland, strong low-level
southerlies gusting to 35-45 kt will produce strong winds for
exposed elevated areas of Humboldt County, as well as coastal
portions of Crescent City this morning and afternoon.

The previously mentioned surface low is forecast to move onshore
over SWRN OR late this afternoon. A cold front will then progress
southeast, with frontal rains generally exiting the CWA late
Thursday night. Behind the front, temperatures at 850 mb will
cool to around -2 to -4 C, which will aid snow levels falling to
1000-2000 feet by late Thursday night-Friday morning. Thus, light
snow (generally an inch or less of accumulation) will be possible
over inland locations of Del Norte, Humboldt, and Mendocino
Counties, as well as Trinity County.

.LONG TERM (Friday through Wednesday)...An upper trough is
forecast to move east-southeast of the region during Friday, with
deep-layer northerly flow occurring in its wake. Temperatures will
be noticeably cooler with this flow regime, and any precipitation
will be showery in nature (with highest POP values located
offshore). Large-scale subsidence becomes increasingly prominent
by Monday, which will aid in completely dissipating lingering
showers. Thereafter, model guidance shows a series of weak
frontal systems entering the region from the northwest Tuesday and
Wednesday.

&&

.AVIATION...MVFR to IFR conditions and light winds to calm conditions will
continue at KCEC, KACV and KUKI through the early morning. The winds will
increase later this morning and this afternoon becoming moderate and gusty.
Rain showers will continue across the region the next few days as an offshore
low pressure system and associated frontal boundaries impact the area. The
lower conditions the next few days will be due to lower ceilings and/or
visibilities with cloudy skies and rain moving across the region.

&&

.MARINE...An offshore low pressure system and associated frontal boundaries
will increase the winds and seas across the marine areas today. A gale warning
will be in effect today across all the waters due to increasing winds and seas.
The winds and seas will be higher across the outer waters. Showers will move
across the marine areas the next few days as a few low pressure systems and
frontal boundaries propagate across the region. Winds and seas will increase
in or near any showers. Winds will diminish Thursday then increase Thursday
night and Friday. Seas will gradually diminish Thursday and Friday. Winds and
short period seas will increase this weekend primarily across the outer waters.
Small craft advisories are likely across portions of the marine areas this
weekend primarily due to short period seas.

.COASTAL FLOODING...High astronomical tides in conjunction with a
storm surge will result in coastal flooding around Humboldt Bay
and Crescent City today at around high tide. High tide at the
North Spit tide gauge will occur at 11:11 AM with the tide peaking
between 9.0 and 9.3 feet...while high tide at Crescent City occurs
at 10:57 AM with the tide peaking between 8.9 and 9.2 feet.
Flooding will be possible an hour or so before/after high tide in
areas like King Salmon, the Arcata Bottoms, and highway 101 near
Anchor Way in Crescent City. Minor flooding will be possible
again on Thursday. /KML/JMG

&&

.HYDROLOGY...Heavy rain occurring today, and again tonight (into
part of Thursday), will yield storm total rainfall from 3 to 6
inches across much of northwestern California. As a result,
flooding will be possible for several main stem rivers such as the
Eel and Navarro, as well as area creeks and streams. Urban
flooding for poor drainage areas will also be possible. In
addition, the risk for rock and mud slides will increase near
mountain roads due to heavy rain and gusty winds. /JMG

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...Flood Watch through late Thursday night for CAZ101>113.

     Wind Advisory from 10 AM this morning to 4 PM PST this afternoon
     for CAZ101.

     Coastal Flood Advisory from 10 AM this morning to 1 PM PST this
     afternoon for CAZ101-103.

     Wind Advisory until 6 PM PST this evening for CAZ104>106.

NORTHWEST CALIFORNIA COASTAL WATERS...Coastal Flood Advisory from 10 AM this morning to 1 PM PST this
     afternoon for PZZ410-450.

     Gale Warning from 7 AM this morning to 4 PM PST this afternoon
     for PZZ450-470.

     Small Craft Advisory until 7 AM PST this morning for PZZ455.

     Gale Warning from 7 AM this morning to 9 PM PST this evening for
     PZZ455.

     Gale Warning until 4 PM PST this afternoon for PZZ475.

&&

Visit us at http://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
http://www.facebook.com/NWSEureka
http://www.twitter.com/nwseureka

For forecast zone information
see the forecast zone map online:
http://www.weather.gov/eureka/zonemap.png
Hazardous weather outlook, Dec 14, 3:23 AM PST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EUREKA CA
323 AM PST WED DEC 14 2016

CAZ109>113-151130-
MENDOCINO COAST-NORTHWESTERN MENDOCINO INTERIOR-
NORTHEASTERN MENDOCINO INTERIOR-SOUTHWESTERN MENDOCINO INTERIOR-
SOUTHEASTERN MENDOCINO INTERIOR-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT. AN APPROACHING STORM SYSTEM
WILL BRING HEAVY RAIN AND THE POTENTIAL FOR FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE.
THIS MAY ALSO INCREASE THE RISK FOR ROCK AND MUD SLIDE ACTIVITY
ALONG MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY TODAY
OVER EXPOSED COASTAL AND HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MODERATE TO HEAVY RAIN WILL CONTINUE THURSDAY...EVENTUALLY
TRANSITIONING TO SHOWERS FRIDAY AND SATURDAY. FOR INLAND
TRAVELERS...LIGHT SNOW WILL BE POSSIBLE AT PASS LEVELS
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ101-151130-
COASTAL DEL NORTE-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...
...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 4 PM PST THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

COASTAL FLOODING WILL BE POSSIBLE LATE THIS MORNING DUE TO THE
COMBINATION OF HIGH ASTRONOMICAL TIDES...STRENGTHENING SOUTHERLY
WINDS...AND RAINFALL RUNOFF. IN ADDITION...SOUTHERLY WINDS MAY
GUST TO 45 MPH NEAR EXPOSED COASTAL AREAS LATE THIS MORNING
THROUGH MID AFTERNOON. OTHERWISE...MODERATE TO HEAVY RAIN WILL
CONTINUE...RESULTING IN A THREAT FOR FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE.
THIS MAY ALSO INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG
MOUNTAIN ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE
MORNING AND AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

MODERATE TO HEAVY RAIN WILL COME TO AN END DURING THURSDAY AND
TRANSITION TO SHOWERS BY FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ103-151130-
NORTHERN HUMBOLDT COAST-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 1 PM
PST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

A FLOOD WATCH IS CURRENTLY IN EFFECT. HEAVY RAIN WILL CONTINUE
TODAY...AND RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW-LYING AREAS WITH POOR DRAINAGE.
THIS MAY ALSO RESULT IN INCREASED ROCK AND MUD SLIDE ACTIVITY
ALONG MOUNTAIN ROADS AS WINDS BECOME GUSTY DURING THE DAY OVER
EXPOSED COASTAL AND HIGH ELEVATION AREAS. IN ADDITION...COASTAL
FLOODING WILL BE POSSIBLE LATE THIS MORNING DUE TO THE COMBINATION
OF HIGH ASTRONOMICAL TIDES...STRENGTHENING SOUTHERLY WINDS...AND
RAINFALL RUNOFF.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO
TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS
EXPECTED TO END BY FRIDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ104>106-151130-
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHERN HUMBOLDT INTERIOR-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...
...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 PM PST THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
THIS MAY INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN
ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE DAY OVER
EXPOSED COASTAL AND HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO
TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS
EXPECTED TO END BY FRIDAY. FOR INLAND TRAVELERS...LIGHT SNOW WILL
BE POSSIBLE AT PASS LEVELS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

CAZ102-107-108-151130-
DEL NORTE INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
323 AM PST WED DEC 14 2016

...FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAIN WILL RESULT IN POTENTIAL FLOODING OF MAIN STEM
RIVERS...SMALL STREAMS...AND LOW LYING AREAS WITH POOR DRAINAGE.
THIS MAY INCREASE THE RISK FOR ROCK AND MUD SLIDES ALONG MOUNTAIN
ROADS...PARTICULARLY AS WINDS BECOME GUSTY DURING THE DAY OVER
EXPOSED HIGH ELEVATION AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

A FLOOD WATCH CONTINUES INTO THURSDAY AS HEAVY RAIN BEGINS TO
TRANSITION TO SHOWERS. THE THREAT FOR HEAVY RAIN AND FLOODING IS
EXPECTED TO END BY FRIDAY. IN ADDITION...LIGHT SNOW WILL BE
POSSIBLE AT PASS LEVELS THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER TO THE
NATIONAL WEATHER SERVICE IN EUREKA.

FOR FURTHER DETAILS PLEASE REFER TO NOAA WEATHER RADIO OR
WEATHER.GOV/EUREKA.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood, 6 heavy rain, 1 high surf, 1 coastal flood. Local standard time, as filed.

High Surf, Coastal Del Norte

When
December 14, 9:00 AM PST to 12:00 PM PST
Where
Coastal Del Norte forecast zone
Property damage
$8.3 million
Reported by
County Official
Coordinates
41.745, -123.958 (the zone’s center; the record gives no point)

Large surf impacted the coast in conjunction with a small storm surge. This resulted in damage to coastal bluffs along the Del Norte Coast.

Flood, Del Norte

When
December 14, 1:40 PM PST to December 15, 3:00 AM PST
Where
Del Norte County, 0.43 mi SSE of (Cec)mc Namara Arpt to 0.55 mi ESE of Northcrest
Cause
Heavy Rain
Property damage
$584,000
Reported by
County Official
Coordinates
41.774, -124.227

Numerous small streams flooded due to heavy rainfall resulting in culvert and manhole failures in Crescent City and neighboring communities. Additionally, a sinkhole allowed debris to flow into the waste water treatment plant causing damage.

Heavy Rain, Humboldt

When
December 14, 6:00 PM PST to December 15, 2:00 PM PST
Where
Humboldt County, 0.72 mi NW of Shelter Cove
Property damage
$1.5 million
Reported by
County Official
Coordinates
40.038, -124.059

A landslide caused by heavy rain resulted in damage of Shelter Cove Road, the primary route from Shelter Cove at the coast to interior areas of Humboldt County.

Heavy Rain, Humboldt

When
December 14, 6:00 PM PST to December 15, 2:00 PM PST
Where
Humboldt County, 4.62 mi WNW of Ettersburg
Property damage
$1.0 million
Reported by
County Official
Coordinates
40.157, -124.080

A retaining foundation failed due to heavy rain along Wilder Ridge Road.

Heavy Rain, Humboldt

When
December 14, 6:00 PM PST to December 15, 2:00 PM PST
Where
Humboldt County, 0.72 mi SSE of Camp Grant
Property damage
$30,000
Reported by
County Official
Coordinates
40.340, -123.896

A shoulder slip out caused by heavy rain has resulted in cracking into the roadway on Dyerville Loop Road.

Heavy Rain, Humboldt

When
December 14, 6:00 PM PST to December 15, 2:00 PM PST
Where
Humboldt County, 0.6 mi SE of Steelhead
Property damage
$60,000
Reported by
County Official
Coordinates
40.163, -123.643

A shoulder slip out caused by heavy rain has resulted in cracking into the roadway on Steelhead Road.

Heavy Rain, Humboldt

When
December 14, 6:00 PM PST to December 15, 2:00 PM PST
Where
Humboldt County, 3.04 mi NNW of Harris
Property damage
$100,000
Reported by
County Official
Coordinates
40.123, -123.662

A shoulder slip out caused by heavy rain has resulted in cracking into the roadway on Alderpoint Road.

Heavy Rain, Humboldt

When
December 14, 6:00 PM PST to December 15, 2:00 PM PST
Where
Humboldt County, 0.93 mi N of Shelter Cove
Property damage
$200,000
Reported by
County Official
Coordinates
40.043, -124.048

A culvert failure due to heavy rain along Telegraph Creek Road has the potential to release 10,000 cubic yards of sediment into Telegraph Creek.

Flood, Mendocino

When
December 15, 4:00 AM PST to 11:00 PM PST
Where
Mendocino County, 1.11 mi SSW of Ft Bragg Aaf to 1.07 mi SSW of Ft Bragg Aaf
Cause
Dam / Levee Break
Property damage
$1.5 million
Reported by
County Official
Coordinates
39.455, -123.805

The Pudding Creek Dam overtopped resulting in damage to the dam and a primary water main for the city of Fort Bragg. Damage estimates for replacement of the water main have been received but there are currently no estimates for the damage to the dam.

Flood, Humboldt

When
December 15, 8:40 AM PST to December 16, 2:31 PM PST
Where
Humboldt County, 1.19 mi S of Arcata to 1.44 mi WSW of Port Kenyon
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.853, -124.080

Multiple roads around Humboldt Bay were closed due to flooding beginning December 15th in the morning. Roads gradually reopened through the early afternoon on December 16th as water receded. Roads closed included Hookton, Meridian, Port Kenyon, Coffee Creek, Pine Hill, Jackson Ranch, and Berta. Several other roads were also covered in water but remained open. Many of these roads typically flood during heavy rain events. Thus no damage was reported.

Coastal Flood, Northern Humboldt Coast

When
December 15, 11:00 AM PST to 2:00 PM PST
Where
Northern Humboldt Coast forecast zone
Reported by
NWS Employee
Coordinates
40.705, -123.916 (the zone’s center; the record gives no point)

Many roads flooded in the King Salmon area including Cod, Perch and Halibut. Water 6 to 12 inches deep in place with water up to doorsteps. No damage reported. Tide peaked at 9.56ft MLLW at the North Spit tide gauge in Humboldt Bay.

Flood, Mendocino

When
December 15, 12:55 PM PST to December 16, 12:00 PM PST
Where
Mendocino County, 1.75 mi NW of Pt Arena to 1.67 mi SSW of Manchester
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.940, -123.700

The primary highway along the coast, California Route 1, was closed at the Garcia River due to flooding for nearly 24 hours. The exact time of reopening is not known but it was sometime during the day on the 16th of December.

Flood, Mendocino

When
December 15, 1:15 PM PST to December 16, 8:00 AM PST
Where
Mendocino County, 3.72 mi NNE of Elk to 3.62 mi SE of Albion
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.180, -123.693

California Route 128 closed along the Navarro River. This highway is one of two primary routes from the coast to interior areas of southern Mendocino County. No damage reported to the roadway.

Flood, Mendocino

When
December 15, 1:56 PM PST to December 16, 12:00 PM PST
Where
Mendocino County, 0.64 mi SE of Hopland to 0.66 mi SSE of Hopland
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.972, -123.113

California Route 175 closed due to flooding of the Russian River. No damage reported.

What these are

High Surf
Large waves breaking on the shore that caused damage, erosion or casualties.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Coastal Flood
Flooding of coastal land by the sea, from storm surge, onshore wind or high tides.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2016Every state in 2016This day in weather historyWarnings in California, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 672345, 672346, 664092, 664093, 664094, 664095, 664096, 664097, 664098, 664081, 664091, 664084, 664089, 664090.